The Dangers of Abusing Multiple Depressants

The Dangers of Abusing Multiple Depressants

The Dangers of Abusing Multiple Depressants

Depressants come in many forms, like liquids, powders and pills, that all affect the central nervous system. The National Institute on Drug Abuse (NIDA) labels depressants as sedatives and tranquilizers, because they slow down the central nervous system. This slowed functioning produces the high that many people seek when they abuse depressants. Even though many people abuse depressants to feel good, using many of them at one time can be dangerous. As each drug slows down the body’s functions, users can experience severe complications when they take several of depressants simultaneously.

What Is a Depressant?

The NIDA and the National Library of Medicine classify several drugs as depressants. Anti-anxiety medications are benzodiazepines, but they are also depressants, because they act as sedatives. They work to slow down brain functioning so people can calm down and manage anxiety.

Sleep medications are non-benzodiazepines, meaning that they have the same effects, but are not as powerful, and they have fewer effects than benzodiazepines. Barbiturates are the strongest depressants with the most side effects. According to the NIDA, these drugs are prescribed infrequently for sleep disorders and anxiety, but they are commonly prescribed for surgeries and for people with seizures.

Of these three types of depressants, the following names are most common:

  • Xanax
  • Ambien
  • Valium
  • Mebaral
  • Lunesta
  • Sonata

These are not the only forms of depressants, but, as the most common, they may be frequently used together. When combined, the side effects may be hazardous to your health.

The Effects of Combining Multiple Medications

When you combine any medications, there is always a risk. The chemicals in certain drugs counteract others, or they can exacerbate other drugs to the point where the body cannot function. However, people magnify the health risks when they take multiple depressants, because these substance cripple the central nervous system.

Each depressant has its own side effects (such as sedation, trouble breathing and impaired judgment), but these effects could be even more dangerous when drugs are combined. All depressants can interact with each other and slow down the central nervous system so much that users find it difficult to move or even breathe. Taking multiple depressants at the same time can lead to any of the following issues:

  • Slow metabolism
  • Difficulty breathing
  • Loss of motor function
  • Sedation
  • Loss of memory
  • Dizziness
  • Headaches

However, these are not the only effects, because depressants can decrease functioning in the lungs and brain, which can cause death.

Finding Treatment for Depressant Abuse

The risks are too high to combine depressants without first speaking to a doctor. Medical professionals can help you understand how each medication will react when combined with another, and they can help you avoid dangerous reactions.

If you think that you or someone you know takes multiple depressants at one time, please seek help today. Our 24 hour, toll-free helpline can connect you with admissions coordinators that can find the treatment options you need. You are not alone in your addiction, so please call us today.

Comments are closed.